Medicine of the Future in America

ACE inhibitor-induced angioedema of the intestine: CASE PRESENTATION

Angiotensin-converting enzymeA 37-year old woman with a prior history of gastrointestinal disorders presented to the emergency department with acute onset of painful abdominal cramps, nausea, and several episodes of vomiting and watery diarrhea. Her past medical history was remarkable for essential hypertension and chronic gastrointestinal complaints, with several visits to the emergency department. Two days before presentation, the dose of fosinopril (ACE inhibitor) was increased from 10 mg once daily to 30 mg once daily. She was also taking an oral contraceptive. She had no known allergies to drugs or environmental agents, and her travel history was negative. There was no family history for any diseases. The patient was afebrile, and no facial or oropharyngeal swelling was noted. Mild diffuse abdominal tenderness with bulging flanks and flank dullness were present.

Investigations revealed a normal complete blood cell count, serum electrolytes, serum amylase, liver enzymes, liver function test results, coagulation and renal function test results. Viral serology (hepatitis B, C, cytomegalovirus and Epstein-Barr) was negative, and no toxins or infectious organisms were isolated from stool specimens. Ascitic fluid had a clear yellow appearance with an exudative pattern; microbiology cultures, including acid-fast bacilli, were unrevealing. Autoimmune serology including erythrocyte sedimentation rate, rheumatoid factor, antinuclear antibodies and antineutrophil cytoplasmic antibodies were negative. Complement (C3 and C4) and C1 esterase inhibitor (C1-INH) levels were normal. Urinalysis results were normal with a negative urobilinogen screen. Upper endoscopy and colonoscopy results were normal. Ileal and colonoscopic biopsy specimens had normal histological appearance, and cultures were negative for any bacteria, viruses and acid-fast bacilli. A computerized tomography (CT) scan (with intravenous and oral contrast) and ultrasound of the abdomen (with Doppler interrogation) were done (Figure 1). Blood flow in the portal, superior mesenteric and hepatic veins, and the hepatic/biliary system was normal. The pancreas appeared normal and there was no evidence of lymphadenopathy. AIAI was diagnosed based on the criteria listed in Table 1; fosinopril was discontinued, and her symptoms abated in 24 h. Follow-up over a one-year period revealed no recurrence of symptoms.

Spiral computerized tomography
Figure 1) Spiral computerized tomography of the abdomen (with intravenous and oral contrast). Top During an acute attack of angiotensin-converting enzyme (ACE) inhibitor-induced angioedema of the intestine demonstrating circumferential transmural thickening of ileal loops producing a target-like lesion typical of intestinal edema (curved arrows), ascites (arrowhead) with normal proximal small bowel loops (straight arrow). Bottom Three weeks after cessation of the ACE inhibitor (fosinopril) illustrating complete resolution of the previous abnormal findings.

TABLE 1
Diagnostic criteria for angiotensin-converting enzyme (ACE) inhibitor-induced angioedema of the intestine

Diagnostic criteria for angiotensin-converting enzyme

This entry was posted in Angioedema and tagged Abdominal pain, Angioedema, Angiotensin-converting enzyme (ACE) inhibitor, Sex.
Copyright © 2012 Medicine of the Future in America www.perfexis.org